Iowa, 2023

Hail and Damaging Winds in Iowa, June 17, 2023

June 17, 2023 · NWS DMX · 9 events in 5 counties and zones

A mesoscale convective vortex (MCV) moved out of Nebraska and South Dakota, into Iowa in the afternoon of June 17th. Increased forcing with the MCV met with increasing instability as CAPE reach 1500-2000 J/kg in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A mesoscale convective vortex (MCV) moved out of Nebraska and South Dakota, into Iowa in the afternoon of June 17th. Increased forcing with the MCV met with increasing instability as CAPE reach 1500-2000 J/kg in the afternoon. Storms developed quickly in a line, with a few isolated cells remaining on the southern end of the line. While deep shear was only around 25 kts, this was enough to sustain updraft capable of producing severe hail. Several locations in southwest Iowa reported quarter sized hail with one instance of thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 5:50 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 17, 5:50 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
650 PM CDT Sat Jun 17 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 226 PM CDT Sat Jun 17 2023

Key Messages:

-Few Strong to Severe Storms West and Central Tonight; Locally Heavy
 Rainfall Possible
-Additional Scattered Showers and Storms Tomorrow South and East
-Quiet and Mostly Dry Through the Beginning of the Week

H500 ridging resides overhead but a relatively active afternoon and
evening is in store as a better forcing along an MCV makes it's way
towards the area. The atmosphere has already begun to show signs of
destabilization early this afternoon with scattered cumulus
beginning to percolate near the MCV. With this MCV moving through an
unstable environment, the SPC has now issued a slight risk (level 2
of 5) of severe weather for this afternoon and evening over the
western two thirds of the area.

As this MCV moves through, storms will begin to fire behind a weak
convergence boundary. Surface winds will also begin to back,
increasing the low level shear and vorticity in the western half of
the state. With CAPE values in the 1500 to 2000+ J/kg range,
updrafts will have sufficient instability to take advantage of.
The limiting factor here will be the shear. The overall magnitude
of the wind field isn't all that impressive, and effective bulk
shear values only max out at around 20 to 25 kts this afternoon.
These aren't "ideal" values for severe convection, but should be
sufficient for the development of a few strong to potentially
severe storms capable of producing strong winds and hail. The
environment also isn't overly favorable for the development of
strong mesocyclones, so not expecting much of a supercellular
tornado threat. However, 0 to 3km CAPE values near 100 J/kg, low
LCLs, and decent low level vorticity could result in funnel cloud
development or even a brief landspout as updrafts initially
develop.

These storms will also be working with a good deal of moisture this
afternoon and evening, with forecasted PWAT values in the 1.5 to 1.6
range, which is near the average maximum value of 1.44 for this time
of year and exceeding the daily normal by 150%. Back building storms
would amplify the rainfall amounts produced by this saturated
profile, resulting in heavier rainfall amounts of 2" or more in
localized areas. Fortunately, recent dryness will make this *almost*
a non-factor, provided heavy rainfall doesn't fall over any urban
areas for an extended amount of time. Otherwise, heavy rainfall will
be a welcome site for those that receive it.

As the system makes it's way through the area, CAM guidance shows
the initially sporadic convection trying to congeal into a weak MCS
before diminishing as it heads east. The LLJ will begin to ramp up
some overnight, but flow still doesn't appear overly robust and
instability begins to wain as the surface cools and stabilizes. This
results in the system decaying in intensity as it tracks east.
However, an upper level shortwave still remains overhead, providing
additional forcing to the area. This will result in scattered
showers and storms developing in the east tomorrow morning and
into Sunday. Additionally, a second MCV will clip the area from
the south, resulting in additional scattered convection tomorrow
afternoon and evening. Therefore, expecting sporadic showers and
thunderstorms south and east through Sunday. However, the severe
threat with these storms look low.

After Sunday, the forecast again looks quiet as a rex block sets up
to the east. This will result in more warm and mostly dry conditions
through the beginning of the week. Although this blocking pattern is
in place, NBM looks to be struggling with varying precipitation
chances in the long range guidance. This gives the impression of low
end pops in the north and west for an extended period of time. These
chances aren't representative of the full period that it will
actually rain, but rather an uncertainty among guidance in the
extended period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 645 PM CDT Sat Jun 17 2023

Showers and thunderstorms to impact terminals through the early
overnight hours with localized vsby restrictions and gusty winds
with thunderstorms. MVFR cigs expected overnight and becoming VFR
before 18z. Low confidence MVFR fog for northern terminals
overnight, impacts will be evaluated for next issuance.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Jimenez
Hazardous weather outlook, Jun 17, 1:15 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
215 PM CDT Sat Jun 17 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
215 PM CDT Sat Jun 17 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms will develop over western Iowa through
this afternoon and spread east this evening into tonight. A few
strong to severe storms may produce hail and gusty winds this
afternoon and evening, mainly over the western half of the state,
before the threat diminishes overnight. Locally heavy rainfall
will also be possible, but any threat of impacts would be
isolated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will remain possible on Sunday, but severe
weather is not expected. Thunderstorm chance may then return to
the forecast later in the week, but confidence in any details is
low at this range.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed through this evening.

In the hours before

Special weather statement, Jun 17, 5:23 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT Sat Jun 17 2023

IAZ046-047-180000-
Boone IA-Greene IA-
623 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southeastern Greene
and western Boone Counties through 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Perry, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ogden, Woodward, Grand Junction, Rippey, Beaver and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Iowa.

&&

LAT...LON 4215 9402 4187 9385 4186 9388 4186 9421
      4199 9430
TIME...MOT...LOC 2322Z 243DEG 21KT 4193 9414

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Bury

The radar

The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Guthrie

When
June 17, 6:19 PM CST
Where
Guthrie County, 1.55 mi W of Menlo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.520, -94.450

Hail, Adair

When
June 17, 6:37 PM CST
Where
Adair County, 4.18 mi N of Rosserdale
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.460, -94.410

Time estimated by radar. Report via social media.

Thunderstorm Wind, Dallas

When
June 17, 6:55 PM CST
Where
Dallas County, 1.03 mi E of Cladwells
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.620, -94.230

Several trees down along Raccoon River Valley Trail between Redfield and Linden. Time estimated by radar.

Thunderstorm Wind, Union

When
June 17, 7:15 PM CST
Where
Union County, 0.52 mi E of Creston Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.020, -94.360

Hail, Union

When
June 17, 7:21 PM CST
Where
Union County, 2.09 mi W of Creston Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
41.020, -94.410

Report via mping.

Hail, Union

When
June 17, 7:25 PM CST
Where
Union County, 1.48 mi SSE of Creston
Measured
1 in hail
Reported by
Public
Coordinates
41.050, -94.360

Report via mping.

Hail, Adair

When
June 17, 7:29 PM CST
Where
Adair County, Orient
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.200, -94.420

Time estimated by radar.

Hail, Union

When
June 17, 7:29 PM CST
Where
Union County, 0.87 mi SE of Creston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.060, -94.360

Hail, Taylor

When
June 17, 7:33 PM CST
Where
Taylor County, Clearfield
Measured
0.75 in hail
Reported by
Public
Coordinates
40.800, -94.470

Report via mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105621, 1105622, 1105623, 1105624, 1105625, 1105626, 1105627, 1105628, 1105629.